Although converting-enzyme inhibition is of established value in the management of patients with severe chronic congestive heart failure, troublesome adverse reactions occur frequently during the course of treatment and may cause physicians to interrupt effective therapy. The three most common adverse reactions that are seen in patients with heart failure following treatment with captopril and enalapril (symptomatic hypotension, functional renal insufficiency, hyperkalaemia) are predictable consequences of interfering with the homeostatic functions of the renin-angiotensin system, which evolved millions of years ago to preserve life in sodium-depleted states. It is not surprising, therefore, that these untoward effects can be prevented or reversed by increasing the dietary intake of salt or reducing the dose of concomitantly administered diuretics; their occurrence rarely requires discontinuation of drug therapy. Recognition of this link between sodium balance and the adverse effects of converting-enzyme inhibition is important, because most patients with severe heart failure who experience such untoward reactions can nevertheless be expected to improve clinically during long-term therapy, if effective treatment is not interrupted.
|Original language||English (US)|
|Number of pages||4|
|Journal||Postgraduate Medical Journal|
|Issue number||SUPPL. 1|
|State||Published - Jan 1 1986|
ASJC Scopus subject areas